Hail, Franklin
- When
- August 3, 1:20 PM EST
- Where
- Franklin County, Richford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.000, -72.670
Golf ball size hail reported at Richford country club.
A cold front and mid-level disturbance moved into a hot and unstable airmass, with temperatures in the 90s and dewpoints in the mid to upper 60s, across Vermont during the afternoon of the 3rd. This resulted in scattered thunderstorms, some of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front and mid-level disturbance moved into a hot and unstable airmass, with temperatures in the 90s and dewpoints in the mid to upper 60s, across Vermont during the afternoon of the 3rd. This resulted in scattered thunderstorms, some of which produced large hail. Large hail reports included; Golf ball size (1.75 inches diameter) in Richford, Half-dollar size (1.25 inches diameter) in Richford (Franklin county), Quarter size (1.00 inch diameter) in Highgate Springs (Franklin county)...North Troy and Orleans (Orleans county), with Nickel size in North Troy and Orleans.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT FRI AUG 3 2007 .SYNOPSIS... THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY...AND COMBINED WITH AN APPROACHING UPPER LEVEL TROUGH OF LOW PRESSURE...WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO DEVELOP MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HAIL. COOLER AND DRIER AIR WILL RETURN TO THE NORTH COUNTRY SATURDAY AND SUNDAY AS HIGH PRESSURE BUILDS INTO THE REGION FROM CANADA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED 105 PM FRIDAY QUICK UPDATE TO FCST TO REFLECT ISSUANCE OF SVT TSTM WATCH #560 FOR ENTIRE FA. LATEST ANALYSIS SHOWING RESIDUAL OUTFLOW BNDRYS FROM PRIOR CONVECTION THIS MORNING LIE ACROSS NRN PORTIONS OF VT/NY ATTM. THIS IS PROVIDING FOCUS FOR INITIAL TSRA DEVELOPMENT ACROSS THIS REGION. LAPS ANALYSIS INDICATES CIN HAS VIRTUALLY DISSIPATED ACROSS MUCH OF THE REGION...THUS EXPECT ADDL CONVECTIVE INITIATION...SOME NEARING OR EXCEEDING SVR LIMITS TO CONTINUE OVER THE NEXT FEW HOURS. MINOR UPDATE THIS MORNING TO REFLECT LATEST TRENDS IN SKY COVER...AND TO ADDRESS ISOLATED THUNDER NE VT AND SCT CONVECTION APPROACHING SRN VT. HAVE ALSO BROADENED TEMP RANGES SLIGHTLY ACROSS SRN VT. AS ADDRESSED IN EARLIER SHIFT...LATEST ANALYSIS CONFIRMS IDEA OF SCT ROBUST CONVECTION ACROSS AREA THIS AFTERNOON/EVENING W/PASSG OF WEAK UPPER TROUGH AND ATTENDANT SFC FRONT. STEEP SFC TO MID LVL LAPSE RATES IN EXCESS OF 6.5C/KM WILL ALLOW AMPLE INSTABILITY IN EXCESS OF 2000 J/KG TO DEVELOP ACROSS THE AREA TODAY. DESPITE LACK OF DISCRETE SHORTWAVE FEATURE AND RELATIVELY WEAK 0-6KM SHEAR...FEEL PRESENCE OF SFC BNDRY AND ANY WIND SHIFT/TD DISCONTINUITIES WILL BE MORE THAN SUFFICIENT TO SPARK SCATTERED CONVECTION ACROSS AREA TODAY...SOME OF WHICH MAY APPROACH OR EXCEED SVR THRESHOLDS. INDEED THIS HAS ALREADY HAPPENED THIS MORNING ACROSS FRANKLIN CTY VERMONT ALONG INITIAL PRE-FRONTAL TROUGH BNDRY. AGAIN...PRIOR FCSTS WORDING OF SCATTERED IN TERMS OF CONVECTIVE COVERAGE APPEARS REASONABLE AND NOT ALL AREAS WILL RECEIVE RAINFALL TODAY...ESP CENTRAL/SRN VT WHERE STRONG SUBSIDENCE/CAPPING WILL HOLD SUSTAINED UPDRAFTS AT BAY FOR MUCH OF THE DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... CANADIAN HIGH PRESSURE TO MOVE DOWN OVER THE AREA LATER TONIGHT AND TAKE HOLD THROUGH SUNDAY. COOLER AND DRIER AIR MASS IS EXPECTED WITH TEMPERATURES GETTING BACK TO SEASONAL NORMALS BOTH DAYS. SHOULD SEE PLENTY OF SUNSHINE BOTH DAYS WITH SOME INCREASE IN CLOUDS TOWARDS SUNDAY NIGHT. THIS IS IN RESPONSE TO A WARM FRONT THAT WILL BE APPROACHING THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. SOME QUESTION AS TO PRECIPITATION CHANCES LATE SUNDAY NIGHT AS UNCERTAINTY IS QUITE HIGH REGARDING TIMING OF WARM FRONT. CURRENT GRIDS INDICATE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT AND WILL CONTINUE WITH THIS IDEA. && .LONG TERM /MONDAY THROUGH FRIDAY/... COMPLICATED PATTERN IN EXTENDED WITH NO STRONG SIGNALS EARLY ON...THUS WL HV CHC SHOWERY DAYS LATE MONDAY INTO MONDAY NIGHT AND AGAIN TUESDAY NIGHT THRU WEDNESDAY. EXACT TIMING OF ONSET AND ENDING TIMES OF SUMMERTIME PCPN AND EXTENDED PDS ALWAYS A CHALLENGE. WRMFNT SPRDS CLDS ACRS AREA DURG MONDAY AS WK SFC LO TRACKS NE ACRS SRN CANADA. WL INDC CHC SHWRS LATE MON AND MON NGT. EXPC DRY WEATHER FIRST PART OF TUE...BUT HV INDCD SLGT CHC SHWR...TO BLEND WITH REGIONAL INDICATIONS. FNTL BNDRY STAGNANTS ACRS NRN NEW ENG-CNTRL NY TUE NGT AND WED AS A WEAK LOW PRES SYS MOVES E ALG FNTL BNDRY NR CANADIAN BORDER. WL INTRODUCE CHC/SCT SHWRS/TSTMS LATE TUE INTO MIDDAY WED. IPVG CONDS LATER WED AND WED NGT WITH JUST SLGT CHC SHWR...THEN DRY THURS AS SFC HI PRES BUILDS ACRS NY/PA THURS. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... UPDATED 200 PM FRIDAY === THROUGH 18Z SATURDAY === SCT TSTMS ARE DEVELOPING AT 1745Z ALONG A LINE FROM NRN FRANKLIN COUNTY VT SWWD ACROSS THE NRN ADIRONDACKS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THRU THE PEAK HEATING HRS THIS AFTN RESULTING IN BRIEF HVY RAIN AND POTENTIAL SVR WIND GUSTS WITH STRONGER CORES. CONDITIONS AT THE TAF SITES WILL GENERALLY BE VFR EXPECT BRIEFLY IFR WITH PASSAGE OF TSTMS. STORM MOTIONS SUGGEST STRONGER GUSTS ASSOCIATED WITH GUST FRONTS WILL COME OUT OF A WLY DIRECTION...WITH GUSTS APPROACHING SVR LIMITS POSSIBLE LOCALLY THRU THIS EVENING. ACTIVITY DECREASES BY LATE THIS EVENING WITH SFC BNDRY/FRONT CLEARING THE CWA TO THE EAST BY MIDNIGHT. WINDS WILL GENERALLY SHIFT TO THE WEST FOLLOWING THE BNDRY LATE THIS EVENING/OVERNIGHT...THEN BECOMING NWLY AROUND 10KTS EARLY SATURDAY WITH MOSTLY CLR SKIES EXPECTED. === 18Z SATURDAY THROUGH TUESDAY === SFC HIGH PRESSURE OVER THE GREAT LAKES REGION AT 18Z SATURDAY BUILDS EWD OVER THE NORTH COUNTRY THRU 18Z SUNDAY BRINGING LIGHT WINDS AND VFR CONDITIONS. RETURN SWLY LOW-LEVEL FLOW BY MONDAY AFTN BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS...FOLLOWED BY CONTINUED CHANCE FOR SHOWERS/TSTMS MONDAY NIGHT AS NEXT SFC COLD FRONT APPROACHES THE AREA FROM THE WEST PER 12Z GFS. PERIODS OF MVFR CONDITIONS CAN THEREFORE BE EXPECTED MONDAY AFTN THRU MONDAY NIGHT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...JMG SHORT TERM...EVENSON LONG TERM...SFH AVIATION...BANACOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 104 PM EDT FRI AUG 3 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-041715- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 104 PM EDT FRI AUG 3 2007 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. HANSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 824 AM EDT FRI AUG 3 2007 VTZ003-004-031330- ORLEANS-ESSEX- INCLUDING...NEWPORT 825 AM EDT FRI AUG 3 2007 AT 823 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS FROM SOUTH NEWPORT TO DERBY CENTER...MOVING NORTHEAST AT 30 MPH. STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHERN ORLEANS AND ESSEX COUNTIES THROUGH 930 AM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. HANSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 205 PM EDT FRI AUG 3 2007 NYZ030-031-034-031830- WESTERN ESSEX-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...SARANAC LAKE 205 PM EDT FRI AUG 3 2007 AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SARANAC LAKE...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE 6 MILES SOUTH OF VERMONTVILLE...6 MILES NORTH OF LAKE PLACID BY 220 PM...NEAR FRANKLIN FALLS AND 8 MILES WEST OF WILMINGTON BY 230 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT. HANSON
The Burlington radar (KCXX), 67 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
6 hail. Local standard time, as filed.
Golf ball size hail reported at Richford country club.
Half dollar size hail reported at Richford post office.
Penny to nickel size hail reported at North Troy post office.
Quarter size hail reported by spotter.
Quarter size hail reported at general store in Highgate Springs.
Quarter size hail reported, as well as several other reports of penny to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41158, 41159, 41160, 41161, 41162, 41163.